EconPapers    
Economics at your fingertips  
 

Returns to Capital in Microenterprises: Evidence from a Field Experiment

Suresh de Mel, David McKenzie () and Christopher Woodruff ()

The Quarterly Journal of Economics, 2009, vol. 124, issue 1, 423

Abstract: Suresh de Mel, David McKenzie, and Christopher Woodruff's article in the November 2008 issue of this Journal (volume 123, number 4, pages 1329–1372) contains an error. In the abstract, the average real return to capital is 4.6–5.3 percent per month (55–63 percent per year). The corrected abstract is below.Abstract We use randomized grants to generate shocks to capital stock for a set of Sri Lankan microenterprises. We find the average real return to capital in these enterprises is 4.6%–5.3% per month (55%–63% per year), substantially higher than market interest rates. We then examine the heterogeneity of treatment effects. Returns are found to vary with entrepreneurial ability and with household wealth, but not to vary with measures of risk aversion or uncertainty. Treatment impacts are also significantly larger for enterprises owned by males; indeed, we find no positive return in enterprises owned by females.

Date: 2009
References: Add references at CitEc
Citations View citations in EconPapers (1) Track citations by RSS feed

Downloads: (external link)
http://hdl.handle.net/10.1162/qjec.2009.124.1.423 (application/pdf)
Access to full text is restricted to subscribers.

Related works:
Journal Article: Returns to Capital in Microenterprises: Evidence from a Field Experiment (2008) Downloads
Working Paper: Returns to Capital in Microenterprises: Evidence from a Field Experiment (2007) Downloads
Working Paper: Returns to capital in microenterprises: evidence from a field experiment (2007) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:oup:qjecon:v:124:y:2009:i:1:p:423.

Access Statistics for this article

The Quarterly Journal of Economics is currently edited by Robert J. Barro, Elhanan Helpman, Lawrence F. Katz and Andrei Schleifer

More articles in The Quarterly Journal of Economics from Oxford University Press
Series data maintained by Oxford University Press ().

 
Page updated 2017-10-07
Handle: RePEc:oup:qjecon:v:124:y:2009:i:1:p:423.